Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 37, NWS Cleveland, OH

July 3, 1999Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 3, 1999, 5:38 PM EDT for Erie County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1999, 5:38 PM EDT (21:38 UTC)
Expired
Jul 3, 1999, 6:25 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 032138 RRA
SVRCLE
PAC049-032225-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
538 PM EDT SAT JUL 3 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY PA IN NORTHWESTERN PENNSYLVANIA

* UNTIL 625 PM EDT

* AT 536 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN THE VICINITY OF ERIE PA OR IN THE VICINITY OF
  ERIE... MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  ERIE
  HARBORCREEK
  NORTH EAST


SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WIN:DOWS.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:05 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 2:05 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
205 PM EDT SAT JUL 3 1999

MAIN CONCERN IS STILL POTENTIAL FOR LATE AFTN AND EVE TSTMS OVR CWA.
ACTVTY WI/LMIC MOVG E. SOME MINOR SWRD XTNTN OF CNVCTN OVR NRN IL
BUT MAIN BODY LKLY TO MOV ACRS MI. LKLY TO BE NUMEROUS OUTFLOW
BOUNDARIES ON WHICH TSTMS COULD BE GENERATED. MODELS BRING SOME PVA
ACRS AREA BUT DISAGREE ON TIMING. ETA ALSO HANGS ON TO IT TOO LONG.
BOTH MODELS RPDLY REDUCE MEAN RH VALUES AFT 12 HRS WHICH SEEMS
RSNBL. MD LVL WAA PROGGED TO MOV E AND N OVR AREA TNGT AND SHOULD
CAP ACTVTY FOR THE 4TH AND THRU MON. ATTM MAY MAKE NO MENTION OF
TSTMS ACRS NW PARTS OF STATE FOR TNGT PD BUT MAY HV TO CARRY A RMNDR
OF AFTN PD THAT AREA. FARTHER EAST CHC POPS LOOK IN LINE WITH
REALITY...ALTHO ANY ACTVTY IS LKLY TO BE PRETTY WIDELY SCATTERED.
ATTM WL NOT ISSUE AN EXCESSIVE HEAT ADVISORY. VALUES APPCHG THE LOW
END OF THE ADVISORY CRITERIA (105 DEGREE HEAT INDEX). WL BE RUNNING
WITH A DRY FCST SUN THRU MON. GUID TMPS LOOK RSNBL SO PRBBLY WON/T
CHG MUCH.

.CLE...NONE.

VRCEK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:22 PM EDTSevere Thunderstorm WarningCLECrawford63 min
Jul 3, 4:06 PM EDTTornado WarningCLECrawford34 min
Jul 3, 4:38 PM EDTSevere Thunderstorm WarningCLEErie62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.